Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Gaining weight. Having hair loss, Skin and eyes dry. What should I do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
Symptoms: very tired all the time, gaining weight (10 pounds in 3 months) White Blood Cell Count is 3.6, thyroid TSH level is 1.69 I Have a low grade fever. Hair is falling out, dry. My skin and eyes are also dry.

Can you provide a preliminary diagnosis and tell me what specialist I might see?
Posted Sat, 8 Jun 2013 in General Health
Answered by Dr. Pavan Kumar Gupta 3 hours later
Thanks for the query.
There are many causes for weight gain besides hypothyroidism.
These causes could be ....
...There could be hormonal changes in a female around peri menopause or menopause time.
....Many types of medications like...
Steroids,anti epileptics,anti depressants can also cause weight gain.Since you are taking lamictal,it can be the cause for your weight gain.
.....Chronic stress may result in adrenal fatigue which may cause weight gain along with falling hair.
...severe depression can result in overheating which may result in weight gain.

I would advise you to consult an endocrinologist and get thoroughly investigated for the cause.Treatment can be instituted,once the cause is found.

I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Gaining weight. Having hair loss, Skin and eyes dry. What should I do? 23 minutes later
My big concern is the low white blood cell count which goes with the extreme fatigue. I have been taking lamictal for 6 years with no weight gain issues. My thyroid functions very well as I said. I definitely do not have a hypothyroid. What would cause the drop in my white blood cell count? From 7.1 in 2009 to 3.6???
Answered by Dr. Pavan Kumar Gupta 1 hour later
There could be many reasons for low white cell counts.
There are plenty of medical condition which are associated with low white cell counts like leukemia,auto immune disorders,many infections,nutritional deficiencies,viral infections,HIV,use of drugs.
However there are associated symptoms and other signs of such diseases.
In fact,the issue becomes XXXXXXX if there is sudden drop of white cell counts but in your case,it has been a gradual decrease.
In your case,it appears it could be due to regular use of lamictal and may be due to vitamins and mineral deficiencies.There is nothing to worry regarding this.
However emphasis should be made on diagnosing the cause of weight gain with dry skin and loss of hair.
Above answer was peer-reviewed by
Follow-up: Gaining weight. Having hair loss, Skin and eyes dry. What should I do? 9 hours later
What does a sudden drop in white cell count suggest?
Answered by Dr. Pavan Kumar Gupta 8 minutes later
Sudden drop of white cells can occur in varios conditions like
Acute viral infection
Infections like tuberculosis,malaria or dengue
Certain types of cancers including leukemias and lymphomas
HIV/ AIDS infection and so on....
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor